Washington, 2012

High Wind in Washington, December 4, 2012

December 4, 2012 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front brought strong southerly winds to the South Washington Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the South Washington Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 3, 8:44 PM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 3, 8:44 PM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
844 PM PST MON DEC 3 2012

.SYNOPSIS.... A STRONG FRONT WILL MOVE THROUGH OVERNIGHT AND
TUESDAY FOR INCREASING RAIN THAT COULD BE LOCALLY HEAVY...STRONG
WINDS ESPECIALLY NEAR THE COAST...AND RISING SNOW LEVELS. THE FRONT
WILL STALL AND MAINTAIN FAIRLY HEAVY RAIN AT TIMES WELL INTO TUESDAY
NIGHT FOR  THE SOUTHERN HALF OF THE AREA. ONSHORE FLOW WILL WEAKEN
FOR DECREASING SHOWERS ON WEDNESDAY. THE MODELS ARE SHOWING AN UPPER
LEVEL SYSTEM DROPPING IN FROM THE NORTHWEST LATER THIS WEEK AND INTO
THE WEEKEND FOR COOLER CONDITIONS....SHOWERS...AND LOWER SNOW LEVELS.

&&

.SHORT TERM...NNW TO SSE ORIENTED WARM FRONT PASSED BY BUOY 46002
AROUND 02Z. SATELLITE DERIVED PRECIPITABLE WATER PLUME WITH BETWEEN
1.25 AND 1.5 INCHES OVERRUNNING THE FRONT...AND EXPECTED TO ARRIVE
ALONG THE COAST BEFORE MIDNIGHT. MODELS SHOW STRONG AND MOIST
ISENTROPIC LIFT AT 290K LIFTING ACROSS THE REGION BETWEEN 06Z AND
12Z TONIGHT...AS THE WARM FRONT IS EXPECTED TO LIFT THROUGH. THIS
SHOULD BRING A PERIOD OF HEAVY RAIN LATER TONIGHT. SNOW LEVELS WILL
RISE WITH THE WARMER AIR AND  DEEPER MOISTURE LATE TONIGHT. A
DECREASING SURFACE PRESSURE GRADIENT BEHIND THE WARM FRONT SUGGESTS
THE MOST LIKELY TIME TO SEE HIGH WINDS ALONG THE COAST OUT OF THIS
EVENT WILL COME WITH OR SHORTLY AFTER WARM FRONT PASSAGE...WHICH
APPEARS TO BE A LITTLE BEFORE 12Z. WITH THE FORECAST AREA LARGELY IN
THE WARM SECTOR TUE MORNING AND THE INITIAL HIGH PRECIPITABLE WATER
PLUME MOVING PAST...RAINFALL RATES ARE LIKELY TO LET UP FOR A PERIOD
OF TIME. A COLD FRONT SLOWLY SAGGING SE THROUGH THE AREA LATER IN
THE DAY AND TUE EVENING WILL PROVIDE A FOCUS FOR PRECIPITATION
AGAIN. MODELS ALL INDICATE THE MAIN MOISTURE PLUME SHIFTS S OF THE
FORECAST AREA TUE...BUT ANOTHER WAVE EXPECTED TO TEMPORARILY ENHANCE
PRECIPITATION RATES AGAIN AT THE END OF THE DAY...MOST LIKELY OVER
THE SE HALF OF THE FORECAST AREA. OVERALL PROBABLY NOT AS CONFIDENT
AS PREVIOUS FORECAST IN THE SET UP OF AN AREA WITH AN EXTENDED
PERIOD OF HEAVY RAIN TUE...BUT CONFIDENCE NOT STRONG ENOUGH TO MAKE
ANY CHANGES TO THE CURRENT FLOOD WATCH.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
WEDNESDAY LOOKS LIKE DECREASING SHOWERS BEHIND THE TUESDAY SYSTEM
WITH CONTINUED WESTERLY FLOW MOVING WEAK DISTURBANCES THROUGH THEA
AREA.EXPECT LOWERING SNOW LEVELS BUT DECREASING ONSHORE FLOW LIMITING
SHOWER ACTIVITY.

THERE ARE SOME CHANGES TO THE MID-RANGE FORECAST...AND NOT
NECESSARILY ONE FOR THE BETTER IF YOU ARE LOOKING FOR DRY WEATHER.
MODELS ARE ALL DEPICTING A STRONG THOUGH NOT VERY MOIST SHORTWAVE TO
SWING THROUGH THE AREA...THOUGH THEY ARE NOT IN GREAT AGREEMENT AS TO
HOW FAR SOUTH THE WAVE WILL GET. CONFIDENCE IS HIGH ENOUGH FOR LIKELY
POPS IN THE NORTHERN TIER...DECREASING SIGNIFICANTLY AS YOU HEAD
SOUTH...THOUGH IT COULD PAN OUT AS LIGHT QPF MAY FALL ACROSS THE AREA
IF YOU BELIEVE THE NAM/GFS...EURO/GEM ARE BIT FURTHER NORTH. KMD

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
THURSDAY NIGHT THROUGH MONDAY...A FAIRLY SIGNIFICANT SHIFT HAS
OCCURRED IN THE EXTENDED FCST MODELS OVER THE LAST COUPLE OF RUN
CYCLES. WHILE SOME SPREAD STILL EXISTS...FCST CONFIDENCE HAS
INCREASED THAT AN UPPER LEVEL RIDGE WILL AMPLIFY OVER THE NE PAC
LATE THIS WEEK...ALLOWING A COLD UPPER LEVEL TROUGH TO DROP DOWN
INTO THE PAC NW. PERIODIC LIGHT PRECIPITATION IS EXPECTED FROM THU
THROUGH MUCH OF THE WEEKEND AS WEAK DISTURBANCES ROTATE THROUGH THE
TROUGH. AT THIS POINT...THE ENSEMBLE SPREAD IS MAINLY IN HOW FAR
WEST THE TROUGH AND ASSOCIATED COLD AIR WILL EXTEND. THE ENSEMBLE
MEANS KEEP THE COLDEST AIR EAST OF THE CASCADES. HOWEVER... A FEW OF
THE ENSEMBLES AND THE 12Z OPERATIONAL GFS BRING THE COLDER AIR
FURTHER WEST INTO OUR FCST AREA. DECIDED TO TREND TOWARD THE
ENSEMBLE MEANS AND DROPPED SNOW LEVELS DOWN INTO THE CASCADE
FOOTHILLS OVER THE WEEKEND. THE UPPER RIDGE IS PROGGED TO SLOWLY
PUSH EASTWARD LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THIS MAY
ALLOW US A BRIEF PERIOD OF DRYING. PYLE
&&

.AVIATION...WINDS REMAINING SOMEWHAT SOUTHEASTERLY ALONG THE COAST
AND ARE HELPING KEEP CIGS VFR THERE WITH SIMILAR CONDITIONS INLAND.
FEEL THIS WILL BE THE CASE UNTIL THE BULK OF THE RAIN MOVES ASHORE
LATER THIS EVENING AND OVERNIGHT WHEN PERIODS OF MODERATE RAIN AND
MIST WILL LOWER VSBYS TO MVFR AND A BRIEF COUPLE HOURS OF IFR WITH
THE FRONTAL PASSAGE. AM HAVING DOUBTS ABOUT STRONG WINDS ALONG THE
ENTIRE COAST BUT CONTINUE TO SEE A BEST CHANCE FOR GUSTS EXCEEDING
45KT AT KONP FOR A FEW HOURS BEGINNING AROUND 10Z WHEN WINDS SHIFT
TO SLIGHTLY ONSHORE. DO EXPECT BREEZY TO WINDY CONDITIONS ELSEWHERE
BUT PERHAPS A BIT LIGHTER THAN PREVIOUSLY EXPECTED.

KPDX AND APPROACHES...PREDOMINATELY VFR CONDITIONS THIS EVENING
WITH INCREASING CHANCES OF MVFR CEILINGS AFTER 08Z. GUSTY SOUTH
WINDS WILL DEVELOP AROUND 15Z TUESDAY. SUSTAINED WINDS AROUND 20
KT WITH GUSTS UPWARDS OF 30 TO 33 KT. /JBONK

&&

.MARINE...WINDS MORE OR LESS ON TRACK WITH PREVIOUS FORECAST
THOUGH ARE A BIT LIGHT ACROSS THE SOUTHERN WATERS AT THIS HOUR.
INNER WATERS MAY STAY SOMEWHAT SHELTERED FOR A LARGE PORTION OF
THE OVERNIGHT HOURS UNTIL THE FRONT CROSSES AND SHIFTS DIRECTION
TO SLIGHTLY MORE ONSHORE. BEST SHOT FOR SEEING WIND GUSTS EXCEED
40 TO 45 KT WILL BE ALONG THE CENTRAL OREGON COAST JUST BEFORE
DAYBREAK. RECENT MODEL RUNS SLACK WINDS RATHER QUICKLY DURING THE
MORNING HOURS BUT WILL MAINTAIN PREVIOUS FORECASTS GIVEN THE
TIMING UNCERTAINTY. SW DIRECTION WILL LIKELY BRING THE HIGHER WIND
SPEEDS TOWARD THE SHORE FOR THE EARLY DAYLIGHT HOURS HOWEVER.

SEAS CURRENTLY RUNNING AROUND 11 FT/ 9 SEC AT THE BUOYS. AS WINDS
INCREASE TONIGHT SO WILL THE SEAS. SEAS WILL LIKELY BUILD TO 18 TO
22 FT TONIGHT...WITH THE HIGHEST SEAS SOUTH OF TILLAMOOK TUESDAY
MORNING. SEAS WILL RELAX AS WINDS EASE THROUGH TUESDAY AFTERNOON.

AFTER TUESDAY...THINGS CALM DOWN QUITE A BIT. SEAS GRADUALLY
 SUBSIDE BACK TO 10 FT OR LESS BY LATE WEDNESDAY NIGHT. WINDS
TURN MORE W TO NW AND REMAIN AT 10 TO 20 KT AS HIGH PRESSURE
BUILDS OFFSHORE. /JBONK

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM 4 AM PST TUESDAY THROUGH WEDNESDAY AFTERNOON
     FOR CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE
     COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
     COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
     OREGON-GREATER PORTLAND METRO AREA-NORTH OREGON COAST-
     NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
     SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON PST TUESDAY
     FOR CENTRAL OREGON COAST-NORTH OREGON COAST.

WA...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON PST TUESDAY
     FOR SOUTH WASHINGTON COAST.

PZ...GALE WARNING UNTIL 4 PM PST TUESDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
     PST TUESDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 3, 5:00 AM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
500 AM PST MON DEC 3 2012

ORZ011-013-WAZ019-041600-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
500 AM PST MON DEC 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE SOUTH
WASHINGTON CASCADES THROUGH 4 PM TODAY AND THE NORTH OREGON
CASCADES THROUGH 10 AM TODAY. SEE PDXWSWPQR FOR DETAILS.

AREAS OF HEAVY RAIN ARE POSSIBLE MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF HEAVY RAIN ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-041600-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
500 AM PST MON DEC 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THROUGH TUESDAY AFTERNOON. SEE
PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-041600-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
500 AM PST MON DEC 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR BEACHES AND HEADLANDS
BEGINNING AT MIDNIGHT TONIGHT. SEE PDXNPWPQR FOR DETAILS.

AREAS OF HEAVY RAIN ARE POSSIBLE BEGINNING MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT FOR BEACHES AND HEADLANDS
UNTIL NOON TUESDAY. SEE PDXNPWPQR FOR DETAILS.

AREAS OF HEAVY RAIN ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>010-012-014-WAZ020-022-023-039-040-041600-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
500 AM PST MON DEC 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY RAIN ARE POSSIBLE BEGINNING MONDAY NIGHT. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF HEAVY RAIN ARE POSSIBLE TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
December 4, 1:30 AM PST to 3:00 AM PST
Where
South Coast forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Official NWS Observations

Strong winds were reported at Megler with gusts to 60 kt. Strong winds were also reported at Cape Disappointment with sustained wind of 41 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425403.